Since 1997
Sunburn FAQ
by Joel Dovenbarger, BSN on June 23rd, 2017

​Lately I feel like I'm getting sunburned much more easily than I used to. I am taking a new medication; is there any chance that could be the cause?
​Sunshine is a welcome addition to just about any day spent outdoors. For many people, a hat, a T-shirt and some sunscreen are sufficient to limit the negative effects of sun exposure.

Certain medications, however, can make people more sensitive to the sun's ultraviolet (UV) rays; this is called photosensitivity. Both regularly and temporarily used medications can cause photosensitivity. Minor symptoms include skin reddening, itching or rash; more serious symptoms include a burn, blisters and discoloration or darkening of the skin. Report any significant or unusual reaction to a medication combined with sun exposure to your prescribing or primary care physician. Some reactions are serious.

There are more than 100 medications, both prescription and over-the-counter, that can cause increased susceptibility to UV rays, and these include both oral and topical medications. The best policy is to first read the label of any medication you take and then ask your physician and/or pharmacist about photosensitivity before exposure to the sun (or a tanning bed).

Drugs that may cause photosensitivity include antibiotics, antihistamines, cardiovascular medications (such as diuretics and blood pressure medications), nonsteroidal anti-inflammatory drugs (ibuprofen, indomethacin), some antidepressants and some antipsychotic medications.

Taking a medication that can cause photosensitivity doesn't mean you have to avoid outdoor activities, it just means you should take extra precautions to lessen your exposure to UV light. Consider wearing a wide-brimmed hat, long sleeves and long pants, and reapply your sunscreen more frequently. Stay indoors around mid-day if possible, and seek shade when you're outside.


Posted in Alert Diver FAQ's    Tagged with no tags